Drinking alcohol while taking antibiotics is generally frowned upon, especially because mixing the two substances can lead to many negative side effects. The most common side effect is a “disulfiram-like reaction”. This is caused by a process in the body that produces symptoms similar to drinking alcohol after taking disulfiram. Disulfiram is an oral medication used to treat alcoholism and causes unwanted physical symptoms when drinking alcohol (via MedicineNet). Symptoms of a “disulfiram-like reaction” include headache, flushing of the skin, nausea, vomiting, chest pain, and rapid heart rate (via Medicines.com).
Alcohol can also depress the central nervous system (CNS) and some antibiotics also act as CNS depressants. When the two are combined, CNS side effects are exacerbated. Patients who combine antibiotics and alcohol may experience side effects that vary in severity depending on the medications they are taking. When combined with oxazolidinones, for example, alcohol can cause the following side effects: restlessness, unusual sweating, rapid heartbeat, high blood pressure, altered mental status, vomiting, seizures, muscle spasms, and cardiorespiratory depression . Fluoroquinolones can cause potential mental health side effects, such as confusion and memory loss. When mixed with alcohol, nitroimidazoles can cause a “disulfiram-like reaction” (via MedicalNewsToday).